by Larry Robbins, MD
Medication overuse headache (MOH) is very frequently diagnosed; however, the MOH diagnosis is often overused. Patients are labeled as having MOH when what they actually suffer from are refractory headaches, without medication overuse (MO). Current diagnostic criteria for MOH only require abortive medication use on 10 or 15 days of each month (depending upon the medication). 1 No evidence is needed showing that the abortive actually causes an increase in headache. MO often occurs among people with frequent headaches. However, MO does not necessarily lead to developing increased headaches. Diagnosing MOH is not an easy task, and requires a careful assessment of the patient’s medication and headache history. As the abortive medication was used more frequently, the headaches (usually migraines) should have also escalated in a true MOH situation. In addition, after the offending medication was withdrawn, headaches should have receded. The epidemiologic studies of MOH may not be valid, since they do not differentiate MO from MOH.
A number of years ago all abortives, including nonsteroidal anti-inflammatories (NSAIDS), were implicated in MOH. We now realize that certain medications (NSAIDS and triptans) are less likely to cause MOH than others. Opioids and butalbital compounds are the worst offenders. Although simple NSAIDS usually do not contribute to MOH, they continue to be included in the MOH criteria.
Patients often are given the label of MOH simply because they admit to regularly consuming over-the-counter analgesics or a triptan. Many patients who frequently use these medications do not suffer from MOH. There are a number of variables, including genetics, age, type of drug, etc., that help to explain why one patient suffers from MOH, while the next does not.
For many patients with frequent headaches, behavioral techniques and preventive medications (including Botox) are inadequate. Our current preventives often provide little relief, and frequently cause unacceptable side effects. We do not have any preventives that were initially developed for headache, except for the Calcitonin gene-related peptide-inhibitor (CGRPinhibitor) injections, which will be available later in 2018. One long-term study indicated that only about half of migraineurs found any preventive helpful for longer than 6 months. 2, 3 Declining efficacy and increased side effects often lead to discontinuation of the preventive.
Many physicians are quick to blame the patient for causing MOH. The patients are told that they are suffering from MOH due to a particular medication, even though
- they have only been taking that medication for a short time,
- the headaches did not increase once they began the medication,
- medication withdrawal did not lead to a lessening of the headaches.
Physicians often instruct the patient to only use the abortive 2 days per week. The patient usually responds, “that’s fine, but what do I do the other 5 days? I have to function.” Many headache specialists and neurologists maintain a rigid posture, refusing to allow more than a bare minimum of abortive medication. The patient either suffers or seeks help elsewhere.
Much of what is written about MO and MOH is confusing, with little basis in fact. These are arbitrary terms, without scientific validation. Of course, we must try to minimize the use of abortives. Patients on frequent abortive medication should be withdrawn for a period of time, (easier said than done). However, many refractory patients would have zero quality of life without their (frequently used) abortives.
The current criteria conflates MO with MOH. As a result, the term MOH is wildly over-diagnosed. This is concerning because an inaccurate label of MOH may harm the patient. Patients with the MOH diagnosis often are denied the only medication that is helpful for them. Two alternatives seem reasonable. We could re-define MOH, using scientifically validated criteria. Alternatively, we could drop the term MOH altogether.
Of course, treating those who do have MOH is never easy. Patients are reluctant to give up their abortive, whether it is Excedrin®, a triptan, or an opioid. If we can convince the person their headaches may improve via minimizing the abortive, we sometimes may succeed. There are various strategies for withdrawal. Sometimes it “takes a village” to treat a patient with severe headaches, and we recruit other “villagers” to assist in the process. These may be physical therapists, psychotherapists, biofeedback specialists, etc. In the long-term, at least half of those with MOH do revert back to overuse of their . 4
- Headache Classification Committee of the International Headache Society (IHS). The International Classification of Headache Disorders, 3rd edition (beta version). Cephalalgia. 2013;33(9):629-808.
- Robbins,L. We Need Better Preventative Medications(Letter). Headache: The Journal of Head and Face Pain. 2001; 41(6): 611-612.
- Robbins,L. Efficacy of Preventive Medications for Chronic Daily Headache. Headache Quarterly. 1999; 10(3):135-139.
- L. Letter in Headache, June 2001, Vol. 41, No. 6, pp. 611-612.